Benzodiazepine Withdrawal Symptoms
Most people who become physically dependent on a benzodiazepine believe that stopping is easy enough. However, this is not typically the case. Not only can it be difficult to stop abusing this type of psychoactive drug, but there are also withdrawal symptoms to be concerned with.
Benzos That Can Cause Withdrawal
Before discussing the withdrawal symptoms, let’s take a closer look at some of the most common drugs that fit into this category:
Withdrawal symptoms associated with the abuse of a benzodiazepine can lead to serous medical complications.
Unfortunately, most people don’t receive the medical attention necessary when discontinuing the use of one of these drugs.
Withdrawal symptoms from short acting benzodiazepines can occur within one to two days. When withdrawing from half-life benzodiazepines, symptoms are often times delayed for as long as three to four weeks.
It is important to note that withdrawal symptoms are often times more serious in patients who were taking a higher dose of the medication.
Symptoms of Withdrawal from Benzodiazepines
Those who gradually stop relying on a benzodiazepine are likely to face some of the following symptoms:
- Aches and pains
- Blurred vision
- Chest pain
- Dry mouth
- Hearing impairment
- Loss of appetite
- Mood swigs
- Muscle spasms
In the case of an abrupt end to use, more serious symptoms can occur:
- Attempted suicide
- Organic brain syndrome
- Self harm
With the potential for such serious withdrawal symptoms, anybody discontinuing the use of a benzodiazepine should consult with his or her doctor before doing so.
It may be in the best interest of the patient to be under medical supervision, such as in a drug treatment center, during the withdrawal process. This allows for round the clock medical care, as well as the use of prescription drugs to control some of the symptoms.
A benzodiazepine addiction can be very dangerous. During the withdrawal process, many symptoms, some of which are extremely serious, may be present.